MAUDE Adverse Event Report: DEPUY SPINE INC VIPER2 5MM SELF DRILLING TAP,; TAP, BONE

DEPUY SPINE INC VIPER2 5MM SELF DRILLING TAP,; TAP, BONE
Model Number 286715500
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/03/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint #: (b)(4).Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes (b)(4) reports an event in (b)(6) as follows: it was reported that a male patient with a prostate cancer was treated with a viper cfx screw for stabilization.During the placement of a cfx-screw with unknown diameter the t20 tip of the viper sc driver (re.: 279773400) was stripped.Before placing further screws the surgeon wanted to use the thread cutter (ref: 286715500) to prepare the thread.While removing the thread cutter, the tip of the instrument broke off on the smooth golden part.The broken part could not be removed from the patient/ remained in the patient.To complete the surgery, a viper 2 t20 screw driver shaft (ref: 286725020 was used.The surgery was delayed 30 - 60min.Patient outcome was good as intended.(no adverse patient harm).Concomitant products reported: viper universal poly driver, viper2 5mm self drilling tap, viper2 t20 hexlobe driver shaf, unknown screws.This complaint is for one (1) viper2 5mm self drilling tap.This report is 2 of 2 for (b)(4).
 
Event or Problem Description
This report is 2 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint #(b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: d9: complainant part returned.Investigation summary: background: a male patient with a prostate cancer was treated with a viper cfx screw for stabilization.During the placement of a cfx-screw with unknown diameter the t20 tip of the viper sc driver (re.: 279773400) was stripped.Before placing further screws the surgeon wanted to use the thread cutter (ref: 286715500) to prepare the thread.While removing the thread cutter the tip of the instrument broke off on the smoother golden part.The broken off part could not be removed from the patient/ remained in the patient.To complete the surgery a viper 2 t20 screw driver shaft (ref: 286725020 was used.Surgery delay: 30 - 60min.Patient outcome: good.As intended.(no adverse patient harm).02/8/2021 updated event description: concomitant device reported: viper cfx screw (part# unknown, lot# unknown, quantity unknown).H3, h4, h6: device history lot : a review of the receiving inspection (ri) for productdescviper2 5mm self drilling tap, iption was conducted identifying that lot number ng56938 was released in a single batch.Batch1: lot qty of (b)(4) units were released on 10 aug 2016 with no discrepancies.As a result, the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.Investigation flow: damage.Visual inspection: the viper2 5mm self drilling tap (p/n: 286715500, lot #: ng56938) was returned and received at us cq.Upon visual inspection, the distal tip of the device was observed to be broken.The broken fragment was not returned but the reported embedded device cannot be confirmed as no x-rays were provided.No other issues were observed with the returned device.Device failure/defect was identified.Dimensional inspection: the distal tip was measured to be within the specification.Document/specification review : based on the date of manufacture, the current and manufactured revision of drawings were reviewed.Viper2 5mm self drilling tap: dwg-887002755, rev.G/f.Complaint was confirmed.The device received was broken.Hence confirming the allegation.Investigation conclusion : the complaint condition was confirmed for the viper2 5mm self drilling tap (p/n: 286715500, lot #: ng56938) as the device was returned broken but the embedded device reported condition cannot be confirmed as no x-rays were provided.There is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined.The potential cause could be due to unintended forces applied to the device.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
VIPER2 5MM SELF DRILLING TAP,
Common Device Name
TAP, BONE
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key11380674
Report Number1526439-2021-00364
Device Sequence Number14399358
Product Code HWX
UDI-Device Identifier10705034214078
UDI-Public(01)10705034214078
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number286715500
Device Catalogue Number286715500
Device Lot NumberNG56938
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer03/17/2021
Initial Date Received by Manufacturer 02/03/2021
Supplement Date Received by Manufacturer03/17/2021
04/14/2021
Initial Report FDA Received Date02/25/2021
Supplement Report FDA Received Date04/13/2021
04/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN SCREWS.; UNKNOWN SCREWS.; VIPER UNIVERSAL POLY DRIVER.; VIPER UNIVERSAL POLY DRIVER.; VIPER2 5MM SELF DRILLING TAP,.; VIPER2 T20 HEXLOBE DRIVER SHAF.; VIPER2 T20 HEXLOBE DRIVER SHAF.
Outcome Attributed to Adverse Event Required Intervention;